Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 2, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Feb 9, 2024, 2:02 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 10, 2024, 1:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2024, 2:02 PM PST (22:02 UTC)
- In effect from
- Feb 10, 2024, 1:00 PM PST
- Expired
- Feb 11, 2024, 10:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917 WHUS46 KMFR 092202 CFWMFR Coastal Hazard Message National Weather Service Medford OR 202 PM PST Fri Feb 9 2024 ORZ021-022-101300- /O.NEW.KMFR.BH.S.0002.240210T2100Z-240211T1200Z/ South Central Oregon Coast-Curry County Coast- 202 PM PST Fri Feb 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming (rising) tide that coincides with the greatest sneaker wave risk occurs Saturday evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
862 WHUS46 KMFR 100901 CFWMFR Coastal Hazard Message National Weather Service Medford OR 101 AM PST Sat Feb 10 2024 ORZ021-022-110300- /O.CON.KMFR.BH.S.0002.240210T2100Z-240211T1200Z/ South Central Oregon Coast-Curry County Coast- 101 AM PST Sat Feb 10 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming (rising) tide that coincides with the greatest sneaker wave risk occurs Saturday evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
498 WHUS46 KMFR 102203 CFWMFR Coastal Hazard Message National Weather Service Medford OR 203 PM PST Sat Feb 10 2024 ORZ021-022-111200- /O.CON.KMFR.BH.S.0002.000000T0000Z-240211T1200Z/ South Central Oregon Coast-Curry County Coast- 203 PM PST Sat Feb 10 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming (rising) tide that coincides with the greatest sneaker wave risk occurs Saturday evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
755 WHUS46 KMFR 111125 CFWMFR Coastal Hazard Message National Weather Service Medford OR 325 AM PST Sun Feb 11 2024 ORZ021-022-111800- /O.EXT.KMFR.BH.S.0002.000000T0000Z-240211T1800Z/ South Central Oregon Coast-Curry County Coast- 325 AM PST Sun Feb 11 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Until 10 AM PST this morning. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming (rising) tide that coincides with the greatest sneaker wave risk occurs Saturday evening. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
908 WHUS46 KMFR 111748 CFWMFR Coastal Hazard Message National Weather Service Medford OR 948 AM PST Sun Feb 11 2024 ORZ021-022-111900- /O.EXP.KMFR.BH.S.0002.000000T0000Z-240211T1800Z/ South Central Oregon Coast-Curry County Coast- 948 AM PST Sun Feb 11 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS MORNING... The sneaker threat has diminished. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 9, 8:46 AM PST, 5 hours 16 minutes earlier.
Area forecast discussion, Feb 9, 8:46 AM PST, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Medford OR 846 AM PST Fri Feb 9 2024 .DISCUSSION...A few adjustments were made to the forecast for today. Radar returns are fairly light this morning and a look at several of the high res guidance suggest precipitation will be light and spotty into this afternoon and mainly along and west of the Cascades. Therefore precipitation amounts were adjusted lower and pops were reduced for the east side today. A few showers will linger into this evening, otherwise it will be dry as the weak warm front dissipates. The weekend overall will be dry other than a few hit and miss showers along the coast, north of Cape Blanco. -Petrucelli && .AVIATION...(12Z TAFs)...Some deterioration in conditions is expected this morning as the next front moves in, bringing lower ceilings, with snow possible down to around 2200-2500 feet early this morning. A decrease to MVFR conditions due to decreased visibility underneath rain/snow showers at the coast and inland across at least Douglas County and Northern Klamath County is expected. The density of mid & upper level clouds and modest instability provides increased confidence that fog won't form this morning; plus the MOS guidance has not been showing this either. While ridgetop winds are expected to gust between 25-35 mph today, winds in valleys and even along the coast should be relatively light. Shower activity will peak today around noon, then steadily decline. Fog will be more likely tonight. -Miles && .MARINE...Updated 845 AM Friday February 9, 2024...Winds and seas have subsided and will shift to out of the south later this morning. A weak boundary will move through this evening, raising the light south winds to around 10-15 kt sustained while remaining out of the south. Winds will shift out of the northwest behind the boundary...moving through shortly after sunset. Current swell heights are expected to be maintained as the boundary moves through. Swell dominated seas are then forecast to build Saturday night into Sunday with high (9-11 feet) and steep (15 second) seas expected. Advisory conditions are most likely beyond 10 nm from shore. South winds associated with a front will be strongest north of Cape Blanco as this swell builds in. It is where this swell and these wind waves combine north of Cape Blanco that advisory conditions within 10 nm could be possible; but confidence is not high for this with the current information. Seas are then likely to diminish again Monday through Tuesday with offshore winds on Monday and swell heights diminishing below six feet. A stronger frontal system looks possible late Thursday or Friday of next week. -Miles/Sven && .PREV DISCUSSION... /Issued 333 AM PST Fri Feb 9 2024/ UPDATE...Updated aviation section for 12z TAFs. SHORT TERM...Radar imagery is showing some very light showers moving across southern Oregon and northern California early this morning. This is part of the back side of a frontal boundary that is moving in from inland Canada. So while snow levels are cold, between 2000 and 2500 feet, precipitation is minimal right now. Some additional precipitation may occur around sunrise this morning, but travel impacts due to snow are expected to be minimal. Ensembles are showing moderate chances (50 to 70 percent) for a dusting of snow along our low and medium passes (I-5 at Sexton, Canyon Mtn, Jacksonville Hill etc.). Still, do not expect impactful snow at these locations. Snow levels will rise to around 3000 - 3500 feet during the daytime. Overall, a couple of inches of snow are expected in the Cascades and maybe across portions of the higher terrain east of the Cascades, but most areas east of the Cascades will see less than an inch of snow. The light showers will linger into Friday evening then taper off. Mainly dry weather but colder temperatures are then expected Friday night and Saturday morning as high pressure sets in. Valley fog is also possible Friday night into Saturday morning. Clearing skies and warming temperatures are then in store Saturday afternoon with highs in the 40s east of the Cascades and in the 50s west of the Cascades. -Schaaf LONG TERM...Previous long term discussion for Sat 02/10 afternoon to Thurs 02/15...After any morning fog burns off, Saturday will be a sunny, warm (compared to recent days, at least) day, with highs in the 50s west of the Cascades, 40s eastwards, and 30s in the mountains. The axis of the upper level ridge bringing us these conditions will then shift to the east late Saturday as a shortwave trough rides over it into the region by Sunday. This will bring increased chances for some light rain from coast to Cascades (excluding the Rogue Valley, where precip chances are less than 10%). Still some slight differences in terms of when and where exactly this trough goes, but minimal impacts are expected beyond some wet roads and a smattering of snow over the peaks. Temperatures will remain right around average for mid- February, and snow levels subsequently will be rising west of the Cascades where the precip is expected, from 3,500-4,000 feet Sunday morning to 5,000-5,500 feet Sunday afternoon and evening. Beyond that, general agreement in the progressive pattern continuing into next week, but a broad range of timing and strength differences. A slightly stronger system is possible Tuesday or Wednesday (GEFS members look to be supporting this more than EC members, which trend towards much weaker), and then both the ECMWF and GEFS controls are suggesting a spike in IVT (integrated water vapor transport) Wednesday into Thursday that would point towards a weak AR - but confidence and agreement is very low at this range. Temperatures should linger near or a touch above normal levels, and snow levels will remain higher in the 4,000-5,500 foot range. -CSP && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. PACIFIC COASTAL WATERS...None. &&
Nearby
Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.